Alert archive / Tennessee / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 51, NWS Morristown, TN

March 15, 2012Campbell County, Tennessee

NWS Morristown, TN issued this severe thunderstorm warning at Mar 15, 2012, 5:31 PM EDT for Campbell County, Tennessee. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 15, 2012, 5:31 PM EDT (21:31 UTC)
Expired
Mar 15, 2012, 6:15 PM EDT
In force
44 min
Issued by
NWS Morristown, TN
Area
Storm-based polygon

County Campbell County, TN

The radar

The Knoxville radar (KMRX), 63 km from the middle of the area, began a volume at 21:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 9.5 hours before the alert went out and 226 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2012-03-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1726 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2012-03-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 90 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1726 J/kg
Mixed-layer CIN
-46 J/kg
Mixed-layer LCL
820 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
90 m²/s²
0-3 km storm-relative helicity
108 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

735 
WUUS54 KMRX 152131
SVRMRX
TNC013-152215-
/O.NEW.KMRX.SV.W.0051.120315T2131Z-120315T2215Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MORRISTOWN TN
531 PM EDT THU MAR 15 2012

THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CAMPBELL COUNTY IN EAST TENNESSEE...

* UNTIL 615 PM EDT

* AT 527 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL.  THIS
  STORM WAS LOCATED NEAR JACKSBORO...OR 7 MILES SOUTHWEST OF LA
  FOLLETTE...AND MOVING EAST AT 10 MPH.

* LOCATIONS IN THE WARNING INCLUDE...
  LA FOLLETTE...JACKSBORO AND FINCASTLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY! LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

&&

LAT...LON 3643 8404 3627 8401 3628 8402 3630 8403
      3627 8404 3625 8407 3623 8407 3622 8409
      3624 8412 3624 8422 3630 8426
TIME...MOT...LOC 2131Z 251DEG 5KT 3629 8418

$$
2 follow-up statements
009 
WWUS54 KMRX 152140
SVSMRX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
540 PM EDT THU MAR 15 2012

TNC013-152215-
/O.CON.KMRX.SV.W.0051.000000T0000Z-120315T2215Z/
CAMPBELL TN-
540 PM EDT THU MAR 15 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 PM EDT
FOR CAMPBELL COUNTY...

AT 537 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL.  THIS STORM WAS LOCATED NEAR JACKSBORO...OR 6 MILES SOUTHWEST
OF LA FOLLETTE...MOVING EAST AT 10 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  LA FOLLETTE AROUND 615 PM EDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...FREQUENT CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY! LIGHTNING IS ONE OF NATURES PRIMARY KILLERS ASSOCIATED
WITH THUNDERSTORMS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE
CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.

&&

LAT...LON 3643 8404 3627 8401 3628 8402 3630 8403
      3627 8404 3625 8407 3623 8407 3622 8409
      3624 8412 3624 8422 3630 8426
TIME...MOT...LOC 2140Z 251DEG 5KT 3629 8417

$$
279 
WWUS54 KMRX 152214
SVSMRX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
614 PM EDT THU MAR 15 2012

TNC013-152225-
/O.EXP.KMRX.SV.W.0051.000000T0000Z-120315T2215Z/
CAMPBELL TN-
614 PM EDT THU MAR 15 2012

...THE SEVERE THUNDERSTORM WARNING FOR CAMPBELL COUNTY HAS EXPIRED...

THE STORMS THAT PROMPTED THE WARNING HAVE WEAKENED BELOW SEVERE
LEVELS. THEREFORE...THE WARNING HAS BEEN ALLOWED TO EXPIRE.

LAT...LON 3643 8404 3627 8401 3628 8402 3630 8403
      3627 8404 3625 8407 3623 8407 3622 8409
      3624 8412 3624 8422 3630 8426
TIME...MOT...LOC 2215Z 251DEG 5KT 3631 8411

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 15, 3:07 PM EDT, 2 hours 24 minutes earlier.

Area forecast discussion, Mar 15, 3:07 PM EDT, 2 hours 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
307 PM EDT THU MAR 15 2012

.SHORT TERM (TONIGHT THROUGH SATURDAY NIGHT)...LARGE SURFACE HIGH
PRESSURE....CENTERED OVER THE ATLANTIC...RIDGES THROUGH THE SOUTHERN
APPALACHIANS INTO THE DEEP SOUTH...THROUGH THE PERIOD. LOWER AND MID
LEVELS VERY MOIST WITH PRECIPITABLE WATER VALUES ABOVE NORMAL.
THICKNESS VALUES REMAIN HIGH WITH CONTINUED ABOVE NORMAL
TEMPERATURES THROUGH THE PERIOD. LAYER SHEAR WEAK WITH NEARLY ZONAL
FLOW ALOFT. WEAK IMPULSES IN FLOW MAY ENHANCE CONVECTION AT TIMES.
BEST CHANCES FOR THUNDERSTORMS WILL BE AFTERNOON HOURS WITH HEATING
DESTABILIZATION. THE MAIN THREAT FROM STORMS WILL BE HAIL WITH THE
FREEZING LEVEL AVERAGING AROUND 10,500 FT. LOCALIZED FLOODING IS
ALSO A POSSIBILITY WITH SLOW STORM MOTIONS.

.LONG TERM (SUNDAY THROUGH THURSDAY)...A SHORTWAVE TRACKS THROUGH
THE AREA ON SUNDAY...WILL KEEP THE HIGHEST CHANCE FOR THE NORTHERN
ZONES. COULD SEE A FEW THUNDERSTORMS. RIDGE BUILDS INTO THE REGION
PROVIDING DRY WEATHER FOR MONDAY THROUGH WEDNESDAY. ANOTHER FRONT
TRACKS IN THE AREA ON THURSDAY. WITH STILL UNCERTAINTY OF TIMING...
WILL ADD ONLY SLIGHT CHANCE POPS FOR THURSDAY. TEMPERATURES WILL
CONTINUE TO BE ABOVE NORMAL FOR THE PERIOD...STAYED NEAR MEX/HPC
GUIDANCE FOR TEMPERATURES.

&&

.PRELIMINARY POINT TEMPS/POPS...
CHATTANOOGA AIRPORT, TN             59  81  56  82  55 /  40  60  40  40  30
KNOXVILLE MCGHEE TYSON AIRPORT, TN  57  78  56  79  55 /  40  70  50  40  30
OAK RIDGE, TN                       57  77  55  79  55 /  40  70  40  40  30
TRI CITIES AIRPORT, TN              51  77  49  77  50 /  40  70  50  60  30

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.

&&

SON/GH
Hazardous weather outlook, Mar 15, 5:00 AM EDT, 12 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
500 AM EDT THU MAR 15 2012

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-161000-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
500 AM EDT THU MAR 15 2012 /400 AM CDT THU MAR 15 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH
CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Special weather statement, Mar 15, 3:24 PM EDT, 2 hours 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
324 PM EDT THU MAR 15 2012

TNZ013-014-037-152015-
CAMPBELL TN-CLAIBORNE TN-UNION TN-
324 PM EDT THU MAR 15 2012

...SIGNIFICANT WEATHER ADVISORY FOR CLAIBORNE...CAMPBELL AND UNION
COUNTIES UNTIL 415 PM EDT...

AT 320 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM MIDDLESBORO TO LA
FOLLETTE...AND MOVING SOUTHEAST AT 15 MPH.

SMALL HAIL IS EXPECTED WITH THESE STORMS.

LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...MAYNARDVILLE...
HARROGATE-SHAWANEE...TAZEWELL...ARTHUR...NORRIS LAKE...SHARPS
CHAPEL...SPRINGDALE...SANDLICK...ROSE HILL AND PAULETTE.

17
Special weather statement, Mar 15, 3:38 PM EDT, 1 hour 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
338 PM EDT THU MAR 15 2012

VAZ005-006-008-152030-
RUSSELL VA-SCOTT VA-WASHINGTON VA-
338 PM EDT THU MAR 15 2012

...SIGNIFICANT WEATHER ADVISORY FOR CITY OF BRISTOL...WASHINGTON...
SCOTT AND RUSSELL COUNTIES UNTIL 430 PM EDT...

AT 334 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM CLIFFIELD TO 7 MILES
EAST OF WEBER CITY...AND MOVING SOUTHEAST AT 25 MPH.

SMALL HAIL IS EXPECTED WITH THESE STORMS.

LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...BRISTOL VA...
ABINGDON...HILANDER PARK...HOLSTON...BENHAMS...LINDELL...EMORY-MEADOW
VIEW...GLADE SPRING...DAMASCUS AND KONNAROCK.

17
Special weather statement, Mar 15, 4:28 PM EDT, 1 hour 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
428 PM EDT THU MAR 15 2012

TNZ017-VAZ005-008-152115-
SCOTT VA-SULLIVAN TN-WASHINGTON VA-
428 PM EDT THU MAR 15 2012

...SIGNIFICANT WEATHER ADVISORY FOR CITY OF BRISTOL...WASHINGTON...
EASTERN SCOTT AND SULLIVAN COUNTIES UNTIL 515 PM EDT...

AT 424 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR BRISTOL VA...MOVING SOUTHEAST AT 25 MPH.

PEA SIZE HAIL IS EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...ABINGDON...SOUTH
HOLSTON DAM...LINDELL...HARR...EMORY-MEADOW VIEW...GLADE SPRING...
DAMASCUS AND KONNAROCK.

IN ADDITION TO SMALL HAIL AND GUSTY WINDS...FREQUENT CLOUD TO GROUND
LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY!
LIGHTNING IS ONE OF NATURES PRIMARY KILLERS ASSOCIATED WITH
THUNDERSTORMS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE
ENOUGH TO BE STRUCK BY LIGHTNING.
Special weather statement, Mar 15, 4:32 PM EDT, 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
432 PM EDT THU MAR 15 2012

TNZ013-036-152115-
ANDERSON TN-CAMPBELL TN-
432 PM EDT THU MAR 15 2012

...SIGNIFICANT WEATHER ADVISORY FOR CAMPBELL AND ANDERSON COUNTIES
UNTIL 515 PM EDT...

AT 428 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR JACKSBORO...OR 8 MILES SOUTHWEST OF LA
FOLLETTE...MOVING EAST AT 5 MPH.

SMALL HAIL IS EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...JACKSBORO...DISNEY...
LAKE CITY AND NORRIS.

IN ADDITION TO SMALL HAIL AND GUSTY WINDS...FREQUENT CLOUD TO GROUND
LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY!
LIGHTNING IS ONE OF NATURES PRIMARY KILLERS ASSOCIATED WITH
THUNDERSTORMS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE
ENOUGH TO BE STRUCK BY LIGHTNING.
Special weather statement, Mar 15, 4:38 PM EDT, 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
438 PM EDT THU MAR 15 2012

TNZ016-038-152130-
GRAINGER TN-HAWKINS TN-
438 PM EDT THU MAR 15 2012

...SIGNIFICANT WEATHER ADVISORY FOR EXTREME WESTERN HAWKINS AND
GRAINGER COUNTIES UNTIL 530 PM EDT...

AT 433 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR BEAN STATION...OR 8 MILES NORTH OF
MORRISTOWN...MOVING EAST AT 15 MPH.

PEA SIZE HAIL IS EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...BEAN STATION AND
MOORESBURG.

LOCALLY HEAVY RAINS...IN EXCESS OF ONE INCH PER HOUR...MAY OCCUR WITH
THESE THUNDERSTORMS. MOTORISTS SHOULD BE ALERT FOR PONDING OF WATER
ON ROADWAYS...AND POSSIBLE MINOR FLOODING OF LOW LYING AREAS. DO NOT
DRIVE THROUGH WATERS OF UNKNOWN DEPTH. TURN AROUND! DON'T DROWN!
Local storm report, Mar 15, 4:47 PM EDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
447 PM EDT THU MAR 15 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0440 PM     HAIL             CARYVILLE               36.32N 84.22W
03/15/2012  E1.00 INCH       CAMPBELL           TN   TRAINED SPOTTER

&&

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 15, 8:07 AM EDTSevere Thunderstorm WarningMRXMonroe38 min
Mar 15, 8:28 AM EDTSevere Thunderstorm WarningMRXBlount, Sevier32 min
Mar 15, 9:49 AM EDTAreal Flood AdvisoryMRXBlount, Sevier116 min
Mar 15, 5:06 PM EDTSevere Thunderstorm WarningMRXMarion24 min
Mar 15, 5:13 PM EDTAreal Flood AdvisoryMRXMarion3 hr
Mar 15, 5:16 PM EDTAreal Flood AdvisoryMRXCampbell3 hr
Mar 15, 6:21 PM EDTFlash Flood WarningMRXCampbell114 min
Mar 15, 6:49 PM EDTAreal Flood AdvisoryMRXBledsoe, Rhea116 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.